Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 25, NWS Lubbock, TX

May 10, 201822 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 10, 2018, 3:16 AM CDT for 22 counties in Texas. It took effect at May 10, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2018, 3:16 AM CDT (08:16 UTC)
In effect from
May 10, 2018, 12:00 PM CDT
Expired
May 10, 2018, 9:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
All 22 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
3071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS84 KLUB 100816
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
316 AM CDT Thu May 10 2018

TXZ021>024-027>030-033>036-039>041-101630-
/O.NEW.KLUB.FW.W.0025.180510T1700Z-180511T0200Z/
/O.CON.KLUB.FW.A.0024.180511T1700Z-180512T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
316 AM CDT Thu May 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLAINS AND SOUTHERN TEXAS PANHANDLE... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON 
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. 

* Timing...Noon until 9 PM this evening.

* Wind...From the south 20 to 30 mph and gusty.

* Humidity...5 to 15 mph.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ025-026-031-032-037-038-042-101630-
/O.NEW.KLUB.FW.W.0025.180510T1700Z-180511T0200Z/
Hall-Childress-Motley-Cottle-Dickens-King-Garza-
316 AM CDT Thu May 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLANS AND SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. 

* Timing...NOON until 9 PM THIS EVENING.

* Wind... SOUTH 20 to 30 mph.

* Humidity...5 to 15 percent.

* Fuels... Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
3 follow-up statements
510 
WWUS84 KLUB 101120
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
620 AM CDT Thu May 10 2018

TXZ021>024-027>030-033>036-039>041-101930-
/O.CON.KLUB.FW.W.0025.180510T1700Z-180511T0200Z/
/O.CON.KLUB.FW.A.0024.180511T1700Z-180512T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
620 AM CDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON 
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE... 

* Timing...Noon until 9 PM this evening.

* Wind...From the south 20 to 30 mph and gusty.

* Humidity...5 to 15 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ025-026-031-032-037-038-042-101930-
/O.CON.KLUB.FW.W.0025.180510T1700Z-180511T0200Z/
Hall-Childress-Motley-Cottle-Dickens-King-Garza-
620 AM CDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTH PLANS AND SOUTHERN TEXAS PANHANDLE...

* Timing...NOON until 9 PM THIS EVENING.

* Wind... SOUTH 20 to 30 mph.

* Humidity...5 to 15 percent.

* Fuels... Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
602 
WWUS84 KLUB 101827
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
127 PM CDT Thu May 10 2018

TXZ021>024-027>030-033>036-039>041-110230-
/O.CON.KLUB.FW.W.0025.000000T0000Z-180511T0200Z/
/O.CON.KLUB.FW.A.0024.180511T1700Z-180512T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
127 PM CDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND NORTHERN AND CENTRAL ROLLING
PLAINS... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY 
AFTERNOON THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR LOCATIONS ON THE CAPROCK...

* Timing...Until 9 PM this evening, then noon to 9 pm Friday.

* Wind...Southerly to southwesterly at 15 to 25 mph and gusty 
  today and again Friday.

* Humidity...4% to 15% today and Friday.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are imminent or already occurring. These conditions can create 
rapid wildfire growth.

&&

$$

TXZ025-026-031-032-037-038-042-110200-
/O.CON.KLUB.FW.W.0025.000000T0000Z-180511T0200Z/
Hall-Childress-Motley-Cottle-Dickens-King-Garza-
127 PM CDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHEAST TEXAS
PANHANDLE AND CENTRAL AND NORTHERN ROLLING PLAINS...

* Timing...Until 9 PM.

* Wind... Southerly at 20 to 30 mph with higher gusts.

* Humidity...10 to 25 percent.

* Fuels... Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
511 
WWUS84 KLUB 110206
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
906 PM CDT Thu May 10 2018

TXZ021>024-027>030-033>036-039>041-111015-
/O.EXP.KLUB.FW.W.0025.000000T0000Z-180511T0200Z/
/O.CON.KLUB.FW.A.0024.180511T1700Z-180512T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
906 PM CDT Thu May 10 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE... 
...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE 
HUMIDITY FOR THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE...

* Wind...Southerly to southwesterly at 15 to 25 mph and gusty. 

* Humidity...Less than 10 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

TXZ025-026-031-032-037-038-042-110315-
/O.EXP.KLUB.FW.W.0025.000000T0000Z-180511T0200Z/
Hall-Childress-Motley-Cottle-Dickens-King-Garza-
906 PM CDT Thu May 10 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS
PANHANDLE...

Critical fire weather conditions have subsided across the Rolling
Plains and extreme southeastern Texas Panhandle.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 11:44 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 9, 11:44 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1144 PM CDT Wed May 9 2018

.AVIATION...
VFR next 24 hours. Wind speeds are expected to remain breezy
overnight thence increase once again late Thursday morning and
afternoon. A tinge of blowing dust may be lofted at KLBB/KPVW but
it is not expected to trigger a change in flight category.

&&

PREV DISCUSSION... /issued 355 PM CDT Wed May 9 2018/

DISCUSSION...
A low amplitude upper level ridge axis will edge east across the
area tonight with flow transitioning to westerly for Thursday.
Surface low pressure trough will gradually deepen over the high
plains leading to more breezy southerly flow. Further backing
upper flow will occur Friday as an upper low digs into the eastern
Great Basin and stronger winds aloft will begin overspreading the
area leading to at least a low-end windy day as surfaces pressures
fall even more. Guidance temperatures have trended slightly lower
Friday, while 850 temperatures are still forecast about the same
for the past several runs. With the dry ground and enhanced
downslope wind component, we are opting to maintain the previous
hot temperatures for Friday. Solutions indicate at least a small
potential for very high-based thunderstorms within the surface
trough the next several days. Friday being hottest, we have added
isolated thunder mainly over the eastern South Plains.

Perhaps an increase in mid level moisture by Saturday with left-
over debris from convectively induced disturbances out of northern
Mexico. Chose to continue dry forecast Saturday, lets see how
solutions trend from here. Otherwise, some hope for dryline or
surface trough related thunder chances from Sunday into next
Wednesday. First upper low will eject and weaken, but another may
fill in behind and maintain the southwest flow. Once again we
downplayed Superblend POPs which seem biased too wet days 5 and
beyond. Temperatures hopefully will taper back slightly with
improved moisture. RMcQueen

FIRE WEATHER...
Elevated to critical fire weather will continue at least into
Saturday favoring areas on the Caprock. We have issued a Fire
Weather Watch Friday with likelihood of very deep mixing into
stronger wind flow aloft as deep layered southwest flow aloft
overspreads the region. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for TXZ021>024-027>030-033>036-039>041.

&&

99/99/26
Hazardous weather outlook, May 9, 9:00 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
900 PM CDT Wed May 9 2018

TXZ021>044-110200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
900 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to critical fire weather will occur west of the dryline,
generally on the Caprock, during the afternoon and evening hours
Thursday, Friday and Saturday. A Fire Weather Watch is in effect
Friday afternoon and early evening for areas on the Caprock.
Thunderstorm chances, including the risk of severe weather, may
increase by late weekend and persist into early next week.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.